Studying men with hypertension who came to Pritikin, scientists at UCLA found that within three weeks, the men had significantly healthier levels of blood pressure. In fact, those who arrived at Pritikin taking hypertension drugs left Pritikin two to three weeks later no longer needing their medications, or with their dosages significantly reduced.1
Hypertension can be effectively treated with lifestyle modifications, medications, and natural remedies. Most people with hypertension experience improvement with prescription treatment such as diuretics, ACE inhibitors, beta-blockers, or other options, and some may require more than one prescription medication to reach optimal blood pressure. If your hypertension has a medical cause (secondary hypertension), you may also need treatment for medical issues that are contributing to your high blood pressure.

Eat dark chocolate. Dark chocolate and cocoa powder are both full of heart-healthy plant compounds called flavonoids. Flavonoids are good for you because they cause your blood vessels to dilate, which can help lower blood pressure. Just make sure your chocolate doesn’t have too much sugar. Choose chocolate that is at least 70 percent dark for best results. You can buy individually wrapped chocolate pieces that are the perfect size. Eat one or two a day and enjoy the delicious heart-protective effects.
Providing at least 5 servings of vegetables and 4 servings of fruits daily, which help ensure that you eat plenty of foods that are full of stomach-filling volume yet are low in calories, enhancing weight-loss efforts. Losing excess weight is one of the most effective ways to lower blood pressure in the short term. Eating plenty of nutrient-rich fruits and vegetables also means you’ll be eating excellent sources of potassium, magnesium, and calcium. Many studies have found that foods rich in these minerals help blunt some of the toxic effects of sodium.
Diabetics often have lower recommendations for blood pressure, the maximum normal value being seen as 130/80-85. However, it’s questionable whether it’s a good idea to medicate your blood pressure levels down to those values. Diabetics can probably stick to approximately the same upper limit as people with heart disease: 140/90 (according to new studies and expert comments, as well as the latest recommendations from the American Diabetes Association, ADA).

You and your doctor should set a goal for getting closer to 140/90 mmHg. To start the conversation, bring this health tracker for diabetes to your next visit. A lot of what you'll do to lower blood pressure is the same as the "Six tips to help lower blood pressure" above. Have your blood pressure checked at each doctor's visit. Take medicine as prescribed. Eliminate tobacco. Exercise. Eat well.

I am a 55 year old woman who was diagnosed with hbp about 5 years ago. I also have degenerative arthritis in my hips, in particular,and have had to keep up with strength training exercises over the past 20 years to ward off the pain. When first diagnosed with hpb, my doctor put me on Benicar. It helped immediately but I also began to experience some severe muscle and joint pain in my hips and legs. She switched me to Valsartan and the pain abided for about 2 months. Then came back again. Fast forward to last fall when I had a left hip replacement. Recovery was slow, especially for my age. I kept stumping the PT as to why my muscle tension was so tight. Finally, after I started working out at the gym, my pain resided. Counter intuitive, I know. Now I am scheduled to have a right hip replacement in November 2018 and am experiencing intermittent excruciating pain in my quads and tibia. I’ve been reading about an uncommon side effect of bp meds being muscle and joint pain. I’m wondering how much the bp meds are contributing to my pain. Would it be unreasonable to try switching bp meds every 3/4 months? Thank you for any advice you can provide.


I am a 55 year old woman who was diagnosed with hbp about 5 years ago. I also have degenerative arthritis in my hips, in particular,and have had to keep up with strength training exercises over the past 20 years to ward off the pain. When first diagnosed with hpb, my doctor put me on Benicar. It helped immediately but I also began to experience some severe muscle and joint pain in my hips and legs. She switched me to Valsartan and the pain abided for about 2 months. Then came back again. Fast forward to last fall when I had a left hip replacement. Recovery was slow, especially for my age. I kept stumping the PT as to why my muscle tension was so tight. Finally, after I started working out at the gym, my pain resided. Counter intuitive, I know. Now I am scheduled to have a right hip replacement in November 2018 and am experiencing intermittent excruciating pain in my quads and tibia. I’ve been reading about an uncommon side effect of bp meds being muscle and joint pain. I’m wondering how much the bp meds are contributing to my pain. Would it be unreasonable to try switching bp meds every 3/4 months? Thank you for any advice you can provide.
Developed thousands of years ago in India, Ayurveda is the sister philosophy of yoga, the medication form of it. The therapies and treatments work after the identification of an individual’s Dosha- Vata, Pitta, and Kapha. Dosha imbalance is the foremost reason for any health issues and hypertension is the result of the imbalance of the two doshas- Vata and Pitta.
While you shouldn't shrug off the change, there's also no need to panic. "Obviously, nothing happened overnight inside a woman's body or to her health with the release of the guidelines," says Dr. Naomi Fisher, director of hypertension service and hypertension innovation at the Brigham and Women's Hospital Division of Endocrinology, Diabetes, and Hypertension, and associate professor of medicine at Harvard Medical School.
A lack of vitamin D is common in developed countries and can cause a range of health problems. But this simple and inexpensive supplement may reduce the risk of cardiovascular disease. Taking around 4000IU of a high-quality D3 supplement daily can also support bone health, lower blood pressure, boost your mood and reduce fatigue – and these are just a few of its many health benefits.
If you have hypertension, ask your doctor if OSA could be behind it. (In addition to loud snoring, common symptoms include excessive daytime tiredness and early morning headaches.) Getting your sleep apnea under control could be helpful for improving your blood pressure, says Robert Greenfield, MD, Medical Director of Non-Invasive Cardiology & Cardiac Rehabilitation at MemorialCare Heart & Vascular Institute at Orange Coast Medical Center in Fountain Valley, CA.
I just found this site while reading the Washington Post article, and I so hope there is some help for me. I will be 71 in a couple of weeks. I am a congenital heart survivor, having surgical repair by Dr. Cooley in 1960 at the age of 12. I learned a few years ago that I have a “showering” of micro hemorrhages in my brain from the heart lung machine not being “neuroprotective”… That news was shocking and traumatizing. As a child I expected to die. Both my young brothers died of other congenital illnesses. At any rate that apparently puts me at higher than normal stroke risk.
Thank you so much for your highly informative article on hypertension for seniors–the best one that I have read. Presently, my wife, age 78, weight 98 lbs., height 4′ 11″, has been on a 4 m Atacand (brand name) per day for close to ten years now. Healthwise, I was concerned about its side effects on her. Pricewise, it is a very, very costly drug and our plan now requires her to pay a newly required deductible of $350 before reaching a new copay that has also become more expensive as well. She does not smoke or drink. Her family doctor has suggested that she switches to a generic brand Atacand but she prefers not to risk with its poorer bioavailability. Is such a preference valid? Are there any benefits in a generic that would outweigh its bioavailability constraint? Is there any alternative brand name drug that would offer her a good transition? Thank you kindly again for sharing the above highly informative, useful, and rare article regarding hypertension for seniors. I’d look forward to your reply with great appreciation–if I may. 

Clinicians do sometimes prescribe still higher doses of a BP medication, especially if adding another agent doesn’t seem to be a good option. However, the BP may not improve much in response, although the risk of side-effects (such as electrolyte disturbances) usually does go up. You can ask your usual healthcare provider or a pharmacist to review potential side-effects with you, so that you’ll know what to monitor for.
Speaking of BP meds that effect potassium, my potassium is usually around 3.3 which is below the threshold. My doctor thinks this is due to the diuretic chlorthalidone and recommends a supplement like KLOR. I also take lisinopril and amlodipine. I have no symptoms of hypoglycemia and have put off taking the supplement. Perhaps switching to a potassium sparing diuretic would be the way to go, but I tolerate my current meds very well. I am a very active 75 year old man. Thank you so much for your good work with this blog. 
×